Format

Send to

Choose Destination
See comment in PubMed Commons below
J Psychopharmacol. 2008 May;22(3):330-2. doi: 10.1177/0269881107087488.

The effect of rate of antidepressant tapering on the incidence of discontinuation symptoms: a randomised study.

Author information

1
Bolton, Trafford & Salford Mental Health NHS Trust, Kenyon House, Prestwich Hospital, Bury New Road, Manchester M25 3BL, UK.

Erratum in

  • J Psychopharmacol. 2009 Nov;23(8):1006.

Abstract

Twenty eight patients treated with selective serotonin reuptake inhibitors /venlafaxine were randomized to a three-day (short) or 14-day (longer) anti-depressant taper and openly assessed after a five to seven day drug-free washout, and again after seven days treatment with a new anti-depressant of the treating clinician's choice. A 'discontinuation syndrome' ( > or = 3 new symptoms on the Discontinuation Emergent Signs and Symptoms checklist) occurred in 46% of patients with a similar frequency in those with short (7/15) versus longer (6/13) taper. Patients initially on short half-life anti-depressants had significantly greater increases in discontinuation and depressive symptoms than those stopping fluoxetine. Four patients, all on paroxetine, developed emergent suicidal ideation after taper. These results support the importance of half-life in determining discontinuation symptoms and suggest that there is little advantage to a two-week taper over a three-day taper when switching antidepressants. Antidepressant discontinuation in depressed patients can be associated with worsening depression and increased suicidality.

PMID:
18515448
DOI:
10.1177/0269881107081550
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center